Alert archive / Colorado / Winter Weather Advisories in 2018

Winter Weather Advisory 2, NWS Pueblo, CO

January 9, 201811 counties in Colorado

NWS Pueblo, CO issued this winter weather advisory at Jan 9, 2018, 3:48 AM MST for 11 counties in Colorado. It took effect at Jan 9, 2018, 11:00 PM MST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 3:48 AM MST (10:48 UTC)
In effect from
Jan 9, 2018, 11:00 PM MST
Expired
Jan 11, 2018, 3:47 AM MST
In force
29 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 10:28 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 10:28 PM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1028 PM MST Mon Jan 8 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 341 PM MST Mon Jan 8 2018

Good deal of mid/high level cloudiness across the region today as
upper level ridge shifts eastward through the Rockies. With ridge
east of the area overnight and Wednesday, several weak troughs
embedded within increasing swly flow move across the region,
bringing a chance of light snow to the mountains along the
Continental Divide late tonight and through the day Tuesday.
Overall, precip into Tuesday evening looks rather showery and light,
and with snow levels running 9k feet or above, only an inch or two
of accumulation is expected over the higher peaks by Tue evening.
Clouds and increasing winds will keep overnight mins on the mild
side most areas, and well-mixed locations in the lee of the eastern
mountains will stay above freezing through most of the night. On
Tuesday, wly downslope and warm mid levels will lead to near record
max temps in spots, with Pueblo (fcst 71, record 70) and Alamosa
(fcst 56, record 51) breaking records while Colorado Springs (fcst
64, record 68) comes up just short.

.LONG TERM...(Tuesday night through Monday)
Issued at 341 PM MST Mon Jan 8 2018

Meteorological focus is the amount of impact that incoming
vigorous system has on the forecast district from Tuesday night
into Wednesday night with primary longer term meteorological
issues including but not limited to precip/snow amounts, pops,
temperatures and winds.

Latest longer term computer simulations, forecast model soundings
and PV analysis suggest that closed upper low will be nearing Las
Vegas, Nevada by 00Z Wednesday in advance of moving into
west-central New Mexico by 12Z Wednesday before swinging into
southwestern Kansas by 00Z Thursday and then shifting into Iowa
by later Wednesday night.

This system is expected to produce accumulating snow(heavy at
times) as well as blowing snow at times, favoring Continental
Divide locations from Tuesday night into Wednesday evening,
therefore have issued a Winter Storm Watch for these locations.

Over eastern portions of the forecast district, the highest
potential for unsettled conditions(including the potential for
some accumulating snow if temperatures drop quick enough and/or
system slows down) should be experienced from Wednesday morning
into Wednesday night. As always, WFO Pueblo will continue to
monitor closely.

In addition to the precipitation potential, the highest potential
for gusty to potentially strong winds should be experienced from
later Wednesday into Thursday, especially over eastern sections
and have trended recently issued zone/grid forecasts to reflect
this possibility.

Then, outside of the central mountains(where snow will be
possible at times), project that more tranquil meteorological
conditions will return to the forecast district from later
Thursday into the weekend, although gusty winds will be
noted at times.

Finally, regarding temperatures, well above seasonal temperatures
are expected to continue from Tuesday evening into Wednesday
evening, with temperatures then generally running near to slightly
above mid-January averages from Thursday into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1024 PM MST Mon Jan 8 2018

VFR conditions are anticipated during the next 24 hours at all 3
taf sites, KPUB, KALS and KCOS.

Winds will be from a westerly component during the afternoon
tomorrow, and winds may be a bit gusty during the afternoon time
period. Otherwise winds will be light.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday evening through Wednesday
evening for COZ058-060-064-066>068.

&&

AVIATION...HODANISH
Hazardous weather outlook, Jan 8, 7:21 PM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
721 PM MST Mon Jan 8 2018

COZ058>089-093>099-100230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
721 PM MST Mon Jan 8 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A passing weak disturbance is expected to produce scattered snow
showers along the Continental Divide into early Tuesday morning.
Snowfall amounts of up to 2 inches will be possible across the
higher elevations of the Eastern San Juans and the Eastern Sawatch
Range above 10500 feet by sunrise Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of snow will fall along the Continental Divide Tuesday and
Tuesday night ahead of an approaching storm system.

Heavier snow will spread across the Mountains on Wednesday and
last into Thursday morning. Winds will also increase causing
blowing and drifting snow. Snow accumulations of 10 to 16 inches
are possible along the Continental Divide, with locally higher
amounts expected over the Central Mountains. A cold front will
drop south across the Plains by Wednesday evening with rain
changing to snow through the overnight hours. The best chances for
precipitation behind the cold front will be over the Southern
Sangre de Cristo Range, into the Raton Mesa, and the far Eastern
Plains. Snow amounts over the lower elevations will depend highly
on how quickly rain changes to snow. A few inches of snow are
possible west of the southern Interstate 25 corridor. Expect snow
to come to an end by Thursday afternoon.

Periods of light snow are possible over the Central Mountains into
the weekend. Another disturbance may bring a chance for snow
area-wide by Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along the Continental Divide tonight.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:48 AM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande44 hr

Nearby

Winter Weather Advisories in Colorado, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.